Massachusetts, 2002

Lightning Strikes in Massachusetts, June 26, 2002

June 26, 2002 · NWS BOX · 2 events in 1 county or zone

Lightning from early morning thunderstorms struck two trees in Dighton which took down power lines. A house in Swansey sustained heavy damage after a lightning strike ignited a fire.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning from early morning thunderstorms struck two trees in Dighton which took down power lines. A house in Swansey sustained heavy damage after a lightning strike ignited a fire. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 26, 2:30 AM EST, 30 minutes earlier.

Area forecast discussion, Jun 26, 2:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
330 AM EDT WED JUN 26 2002

WEAK WARM FRONT EXTENDING ALMOST NORTH TO SOUTH ALONG EASTERN NEW
YORK STATE EXPECTED TO PUSH EAST OF SOUTHERN NEW ENGLAND THIS
MORNING...PLACING OUR AREA IN A SOUPY AND UNSTABLE AIR MASS. PWS
THIS AM IN PROGRESS OF INCREASING TO 1.5 TO A LITTLE OVER 2
INCHES...WITH SURFACE DEW POINTS EXPECTED TO CLIMB INTO THE 60S.
SCATTERED ELEVATED CONVECTION HAS BEEN CROSSING OUR AREA EARLY THIS
MORNING AHEAD OF THE FRONT.

WITH WARM FRONT MOVING THROUGH...ENOUGH HEAT AND INSTABILITY WILL BE
IN PLACE FOR SCATTERED THUNDERSTORMS. EVEN SOME SEVERE STORMS
POSSIBLE...AGREE WITH SPC. ALTHOUGH MID LEVEL WINDS NOT VERY
STRONG...ETA INDICATING THAT CAPE VALUES OF 2000 TO 3000 J/KG NOT
OUT OF THE QUESTION. IR SATELLITE INDICATES THAT WE SHOULD HAVE
ENOUGH MORNING SUNSHINE TO PUSH US IN THAT DIRECTION. MAIN THREAT
WOULD BE STRONG WINDS AND HEAVY RAINFALL. WITH HIGH SFC DEW POINTS
AND WET BULB ZERO FCST TO GO UP TO 11 TO 12000 FT...WILL BE TOUGH TO
GET LARGE HAIL TO THE GROUND.  ON SOUTH COASTAL MA AND CC AND
ISLANDS...SW WINDS WILL KEEP TEMPS LOWER AND AIR A BIT LESS
UNSTABLE...SO LOW CHANCE POPS THERE.

GIVEN CONTINUED HIGH AMOUNT OF MOISTURE IN AIRMASS CAN NOT RULE OUT
SCATTERED TSTMS DURING TONIGHT...MAINLY THIS EVENING.

COLD FRONT FORECAST TO BEGIN TRACKING EASTWARD INTO THE FORECAST
AREA LATE THURSDAY INTO THURSDAY NIGHT...WITH ETA/AVN INDICATING A
SHORT WAVE HELPING IT ALONG. AVN SHOWING FRONT SLOWING DOWN ITS
EASTWARD PROGRESS ALONG THE VICINITY OF COASTAL MA FRIDAY...BUT BY
FRIDAY NIGHT SURFACE HIGH PRESSURE WILL BRING DRIER CONDITIONS BACK
TO THE AREA.  WITH UPPER LEVEL RIDGE FORECAST TO BUILD IN AS
WELL...DRY AND WARM CONDITIONS WILL THEN PERSIST THROUGH MONDAY.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

NMB

In the hours before

Special weather statement, Jun 25, 11:50 PM EST, 3 hours 10 minutes before
CTZ002>004-MAZ011-260530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1250 AM EDT WED JUN 26 2002

AT 1247 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTHWEST OF ENFIELD...OR ABOUT 6 MILES
NORTHEAST OF WINDSOR LOCKS...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  SOMERS AND ELLINGTON AROUND 100 AM...
  ROCKVILLE AROUND 105 AM...
  STAFFORD SPRINGS AND STAFFORD AROUND 115 AM...
  WILLINGTON AROUND 120 AM...
  MANSFIELD...TOLLAND...UNION AND STORRS AROUND 125 AM.
Special weather statement, Jun 26, 12:18 AM EST, 2 hours 42 minutes before
CTZ003-004-RIZ001-003-260600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
118 AM EDT WED JUN 26 2002

AT 116 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH
AND SMALL HAIL...OVER STAFFORD SPRINGS...OR ABOUT 8 MILES NORTHWEST
OF MANSFIELD...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WILLINGTON AND MANSFIELD AROUND 125 AM...
  TOLLAND AND UNION AROUND 130 AM...
  ASHFORD AROUND 135 AM...
  EASTFORD AND CHAPLIN AROUND 140 AM...
  HAMPTON AND WOODSTOCK AROUND 145 AM...
  POMFRET AROUND 150 AM.
Special weather statement, Jun 26, 1:39 AM EST, 1 hour 21 minutes before
RIZ006-007-260715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
239 AM EDT WED JUN 26 2002

AT 237 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH
AND SMALL HAIL...3 MILES SOUTHEAST OF RICHMOND...OR ABOUT 4 MILES
NORTHWEST OF SOUTH KINGSTOWN...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
  KINGSTON AND NORTH KINGSTOWN AROUND 245 AM
  NARRAGANSETT AROUND 250 AM
  JAMESTOWN AND NEWPORT AROUND 255 AM

The radar

The Boston radar (KBOX), 22 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Bristol

When
June 26, 3:00 AM EST
Where
Bristol County, Dighton
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Lightning, Bristol

When
June 26, 3:19 AM EST
Where
Bristol County, Swansea
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302857, 5302858.